Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 19, 2022, 5:45 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2022, 5:45 PM MST (00:45 UTC)
- Expired
- Jul 19, 2022, 6:10 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 37 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 4283 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
041
WUUS55 KFGZ 200045
SVRFGZ
AZC007-200130-
/O.NEW.KFGZ.SV.W.0021.220720T0045Z-220720T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
545 PM MST Tue Jul 19 2022
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 630 PM MST.
* At 545 PM MST, a severe thunderstorm was located near Star Valley,
or 7 miles east of Payson, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Star Valley, Tonto Village and Ponderosa Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3418 11124 3427 11128 3434 11111 3422 11104
TIME...MOT...LOC 0045Z 252DEG 6KT 3425 11119
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJ1 follow-up statement
193
WWUS55 KFGZ 200110
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
610 PM MST Tue Jul 19 2022
AZC007-200120-
/O.CAN.KFGZ.SV.W.0021.000000T0000Z-220720T0130Z/
Gila-
610 PM MST Tue Jul 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY IS CANCELLED...
The storm which prompted the warning near Start Valley has weakened
below severe limits, and no longer poses an immediate threat to life
or property. Therefore, the warning has been cancelled. However
heavy rain is still occuring and a Flash Flood Warning has been
issued.
LAT...LON 3418 11124 3427 11128 3434 11111 3422 11104
TIME...MOT...LOC 0106Z 252DEG 6KT 3426 11114
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:54 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 19, 2:54 PM MST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 254 PM MST Tue Jul 19 2022 .SYNOPSIS...Hot afternoon temperatures will continue with both Thursday and Friday expected to be exceptionally warm. There will be a slight decrease in shower and thunderstorm chances for most of northern Arizona the next few days before a more active monsoon period returns over the weekend. && .DISCUSSION...Warm temperatures are widespread across Arizona this afternoon with brief periods of relief from rainfall. Showers and storms have developed mainly over high terrain this afternoon with some isolated to scattered storms in western Yavapai and Coconino Counties. Storm motion is nearly stationary along the Mogollon Rim while cells to the west in Yavapai and Coconino County are tracking to the north-northeast. These ordinary thunderstorms are causing typical hazards such as gusty winds and lightning. However, depending on the location of the storm, flash flooding remains a threat. This is especially true near recent burn scars and slot canyons. By the early evening hours, the majority of the convection is expected to have dissipated with mostly quiet conditions and light winds overnight. Wednesday through Friday...Rising temperatures are forecast as the ridge slowly pushes westward, becoming centered over northern Arizona by Wednesday. With high pressure directly over us, the chance for precipitation will decrease with moderate monsoon moisture lingering along and south of the Mogollon Rim. This will allow for isolated to scattered showers and storms to remain possible for portions of southern Yavapai, Gila, Navajo, and Apache Counties. The eastern Rim and White Mountains will be the most likely location for scattered thunderstorms the next several days. Of course, any thunderstorm has the potential to produce adverse conditions including lightning, gusty winds, and heavy rainfall that could lead to localized flash flooding. With the reduction in precipitation chances and the building of the anticyclone overhead, confidence has increased in temperatures being seasonally hot. An Excessive Heat Warning remains in place through Friday evening for the Grand Canyon, Marble Canyon, and Glen Canyon below 4,500 feet. Additionally, an Excessive Heat Watch has been issued for the lower elevations of Yavapai County for Thursday and Friday. While the aforementioned areas will have the warmest temperatures, widespread heat across northern Arizona is expected in the afternoon with temperatures generally 5 to 10 degrees above normal for July by the end of the week. Saturday through Tuesday...By the weekend, the high pressure center will change position once again with models indicating a relocation to the Four-Corners by Saturday. The ridge will become more elongated across the southern portion of the United States. This will allow for a more southerly flow, bringing another surge of moisture northward from the Gulf of California. As moisture increases north of the Mogollon Rim, the lull in the monsoon will be replaced by widespread convection across northern Arizona. Afternoon high temperatures will drop to seasonal averages by the weekend and eventually will be below normal by the start of next week. The forecast calls for gradually expansion of precipitation through the weekend and into the beginning of next week as moisture becomes entrenched across the region. While confidence decreases with lead time, models indicate we are in-store for a monsoon burst period continuing into the beginning of next week. && .AVIATION...For the 00Z TAF package...VFR conditions and light winds predominantly out of the west overnight, becoming moderately breezy tomorrow afternoon. ISO to SCT SHRA/TSRA through 02Z today. The best chances for afternoon storms Wednesday will be along and south of a KSOW-KSJN line. Expect gusty and erratic winds near thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot temperatures, westerly winds, and drier conditions continue. Scattered showers and storms possible Wednesday and Thursday along the eastern Mogollon Rim and White Mountains. A few isolated storms cannot be ruled out for the rest of northern Arizona. Friday through Sunday...Hot temperatures continue Friday before increasing moisture Saturday leads to scattered to widespread thunderstorms over the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Watch from Thursday morning through Friday evening FOR AZZ037. Excessive Heat Warning until 8 PM MST Friday FOR AZZ005-006. && PUBLIC...JM AVIATION...JM FIRE WEATHER...JM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 19, 4:21 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
421 PM MST Tue Jul 19 2022
AZZ016-018-192345-
Northern Gila County-Eastern Mogollon Rim-
421 PM MST Tue Jul 19 2022
...A strong thunderstorm will impact portions of Gila and Coconino
Counties just east of Tonto Village through 445 PM MST...
At 419 PM MST, Doppler radar was tracking a strong thunderstorm over
Hunter Creek, or 11 miles west of Forest Lakes. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haigler Creek, Christopher Creek, Tonto Village, Kohls Ranch,
Spillway Campground, Ponderosa Campground, Sharp Creek Campground,
Forest Road 195 Campground, Mogollon Campground, Forest Road 9350
Campground, Rim Campground, Christopher Creek Campground, Alderwood
Campground, Woods Canyon Lake Campground and Sinkhole Campground.
This includes State Route 260 between mile markers 265 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3438 11114 3442 11096 3421 11080 3414 11112
TIME...MOT...LOC 2319Z 344DEG 4KT 3430 11101
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JJLocal storm report, Jul 19, 5:35 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
535 PM MST TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 5 E KOHLS RANCH 34.32N 111.01W
07/19/2022 GILA AZ PUBLIC
REPORTED BY KOHLS RANCH FIRE DEPARTMENT:
CHRISTOPHER CREEK ROSE A FOOT OF WATER, IF
NOT MORE IN SOME LOCATIONS, LOCAL ROADS WERE
FLOODING AND BARRICADED, AND LOCALIZED PEA
SIZE HAIL.
&&
MMGThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:07 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 38 min |
| Jul 19, 5:19 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 19, 5:31 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Jul 19, 6:16 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 19, 6:31 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 5 hr |
| Jul 20, 2:00 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 19 min |
| Jul 20, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 10 min |
| Jul 20, 3:18 PM MST | Special Weather Statement | FGZ | 27 min | |
| Jul 20, 4:02 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 43 min |
| Jul 20, 4:51 PM MST | Special Weather Statement | FGZ | Yavapai | 24 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.